Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 122, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Nov 11, 2002, 8:53 AM EST for Lee County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 11, 2002, 8:53 AM EST (13:53 UTC)
- Expired
- Nov 11, 2002, 9:45 AM EST
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Lee County, SC
The radar
The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 11, 5:40 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 1.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 111353
SVRCAE
SCC061-111445-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
853 AM EST MON NOV 11 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LEE COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 945 AM EST.
* AT 850 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 17 MILES WEST OF LYNCHBURG..MOVING EAST AT 50
MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LYNCHBURG.
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
JL/GLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 4:02 AM EST, 4 hours 51 minutes earlier.
Area forecast discussion, Nov 11, 4:02 AM EST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
403 AM EST SUN NOV 10 2002
IMMEDIATE CONCERN IS SEVERE WEATHER THREAT FOR THIS MORNING. SQUALL
LINE CURRENTLY STRETCHED FROM MOUNTAINS SOUTHWEST INTO LOWER
MISSISSIPPI VALLEY...AND COVERED BY TORNADO WATCH BOXES. SOME
THUNDERSTORMS DEVELOPING AHEAD OF IT ACROSS PORTIONS OF CENTRAL
ALABAMA AND GEORGIA. APPEARS BEST THREAT FOR SEVERE WEATHER THIS
MORNING WILL BE ACROSS OUR NORTH AND WEST...WITH STRONGER UPPER
JET/UPPER VORT ENERGY...AND AXIS OF STRONGEST LOW LEVEL JET. TORNADO
WATCH JUST ISSUED FOR OUR NORTHERN AND WESTERN COUNTIES. THOSE LOW
LEVEL WINDS APPEAR TO BE STRONG ENOUGH TO MENTION BREEZY WITH LAKE
WIND ADVISORY THIS MORNING...DIMINISHING THIS AFTERNOON.
OTHERWISE...APPEARS MAIN COLD FRONT TO MOVE INTO REGION LATER THIS
AFTERNOON/EVENING...WITH WEAKENING LOW LEVEL JET AND BETTER
INSTABILITIES ACROSS THE EAST AND SOUTH FA. FRONT APPEARS TO SLOWLY
MOVE SOUTH THROUGH FA OVERNIGHT AND STALL THERE OR NEAR COAST
TUESDAY. SURFACE LOW TO DEVELOP AND TRACK ALONG FRONT
TUESDAY...EASTERN/SOUTHERN FA CLOSE ENOUGH TO FRONT/WARM SECTOR TO
MENTION CHANCE THUNDER THERE. STRONG UPPER TROUGH PASSES THROUGH
WEDNESDAY MORNING...WILL MAINTAIN SLIGHT SHOWER CHANCES EARLY.
FIRE WX COORD (MIX HT/XPRT WND)...
TOD...3500/SW25
TUE...2000/NW10
CAE 79 61 64 49 / 80 80 80 80
AGS 79 61 64 49 / 80 80 80 80
SSC 80 61 67 49 / 70 80 80 80
OGB 81 63 68 49 / 70 80 80 80
.CAE...
GA...TORNADO WATCH UNTIL 14Z GAC073-181-189-245
LAKE WIND ADVISORY ALL ZONES THIS MORNING
SC...TORNADO WATCH UNTIL 14Z SCC037-039-057-065-071-081
LAKE WIND ADVISORY ALL ZONES THIS MORNINGHazardous weather outlook, Nov 11, 6:00 AM EST, 2 hours 53 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-111400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 600 AM EST MON NOV 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS MORNING. THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. ISOLATED TORNADOES ARE POSSIBLE. ADDITIONAL STORMS WILL LIKELY REDEVELOP MAINLY OVER EASTERN COUNTIES THIS AFTERNOON AND EARLY EVENING. SOME OF THESE COULD ALSO BE SEVERE. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED AT TIMES TODAY AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN... SCATTERED FROST WILL BE POSSIBLE THURSDAY MORNING. RCC
In the hours before
Special weather statement, Nov 11, 6:10 AM EST, 2 hours 43 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-111700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 610 AM EST MON NOV 11 2002 THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG... BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA... EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON... LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND... RICHMOND...SALUDA AND SUMTER. A COLD FRONT WILL APPROACH FROM THE WEST SLOWLY TODAY. THE FRONT WILL MOVE EAST THROUGH THE AREA TONIGHT. STRONG LOW LEVEL WINDS COMBINED WITH A TURNING OF WINDS ALOFT THIS MORNING WILL RESULT IN SCATTERED SEVERE WEATHER WITH THE POTENTIAL FOR A FEW TORNADOES. SURFACE INSTABILITY WILL BE WEAK TO MODERATE. SCATTERED THUNDERSTORMS OCCASIONALLY IN SHORT LINES WILL MOVE EAST THIS MORNING. SOME REGENERATION OF THUNDERSTORMS IS LIKELY THIS AFTERNOON INTO THE EARLY EVENING PRIMARILY OVER EASTERN COUNTIES. SOME OF THESE COULD ALSO BE SEVERE. ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES... OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA. EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO REMAIN ALERT AND MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR. SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS... SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. IN ADDITION...ALL LOCAL AND STATE SLED TERMINAL OPERATORS ARE STRONGLY ENCOURAGED TO UTILIZE THEIR PRELIMINARY STORM REPORTING SYSTEM TO RELAY WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. PROMPT RELAY OF REAL-TIME REPORTS COULD SUBSTANTIALLY AID THE WARNING PROCESS AND SENSITIZE OTHERS TO THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER. RCC
Local storm report, Nov 11, 8:40 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
840 AM EST MON NOV 11 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
838 AM LUGOFF SC WIND DAMAGE
11/11/02 KERSHAW SEVERAL TREES DOWN
CDLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 5:27 AM EST | Tornado Warning | CAE | McCormick | 33 min |
| Nov 11, 6:11 AM EST | Tornado Warning | CAE | McCormick | 49 min |
| Nov 11, 6:36 AM EST | Tornado Warning | CAE | Newberry | 54 min |
| Nov 11, 7:05 AM EST | Severe Thunderstorm Warning | CAE | Edgefield | 55 min |
| Nov 11, 7:07 AM EST | Severe Thunderstorm Warning | CAE | Lancaster | 38 min |
| Nov 11, 7:12 AM EST | Tornado Warning | CAE | Saluda | 48 min |
| Nov 11, 7:20 AM EST | Severe Thunderstorm Warning | CAE | Fairfield | 40 min |
| Nov 11, 7:26 AM EST | Tornado Warning | CAE | Newberry | 64 min |
| Nov 11, 7:26 AM EST | Tornado Warning | CAE | Newberry | 64 min |
| Nov 11, 7:37 AM EST | Severe Thunderstorm Warning | CAE | Lexington | 53 min |
| Nov 11, 7:50 AM EST | Severe Thunderstorm Warning | CAE | Richland | 55 min |
| Nov 11, 7:59 AM EST | Severe Thunderstorm Warning | CAE | Lancaster | 46 min |
| Nov 11, 8:03 AM EST | Severe Thunderstorm Warning | CAE | Fairfield | 27 min |
| Nov 11, 8:07 AM EST | Severe Thunderstorm Warning | CAE | Fairfield | 23 min |
| Nov 11, 8:14 AM EST | Severe Thunderstorm Warning | CAE | Kershaw | 46 min |
| Nov 11, 8:26 AM EST | Severe Thunderstorm Warning | CAE | Chesterfield | 64 min |
| Nov 11, 8:49 AM EST | Severe Thunderstorm Warning | CAE | Sumter | 56 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.